AIMS/BACKGROUND: This study was undertaken to confirm the association between diffuse retinal pigment epitheliopathy (DRPE) and systemic corticosteroid therapy. This finding can be of help in determining an aetiological factor in DRPE and associated diseases. Corticosteroids may contribute to the development of leakage in the presence of a retinal pigment epitheliopathy or central serous chorioretinopathy.
METHODS: Cases of DRPE were collected from the files of members of the European Fluorescein Angiography Club. There were 34 who developed their ophthalmic symptoms while being treated with corticosteroids.
RESULTS: DRPE developed in 34 patients from 10 European eye clinics during systemic treatment with corticosteroids. Thirteen patients were treated with corticosteroids after allotransplantation, 21 other patients developed ocular symptoms while treated with steroids for serious systemic disorders. Symptoms occurred in some patients when the daily corticosteroid dosage was elevated, and the visual complaints ameliorated or even disappeared sometimes on discontinuation of the corticosteroid therapy.
CONCLUSION: Corticosteroids can damage the retinal pigment epithelial barrier and predispose a patient to serous retinal detachment, whereas psychological stress may play a role in the development of central serous chorioretinopathy. A decrease of the daily corticosteroid dosage may help to diminish the visual symptoms.
|Number of pages||4|
|Journal||British Journal of Ophthalmology|
|Publication status||Published - Oct 1995|
- Choroid Diseases/chemically induced
- Chronic Disease
- Fluorescein Angiography
- Fundus Oculi
- Glucocorticoids/adverse effects
- Middle Aged
- Organ Transplantation
- Pigment Epithelium of Eye
- Postoperative Complications
- Retinal Detachment/chemically induced
- Retinal Diseases/chemically induced